



LAUNCH OF THE 2018 SUN MOVEMENT PROGRESS REPORT: SCALING UP NUTRITION TOGETHER IN 2017-2018 – FOR IMPACT ON PEOPLE, SOCIETIES & COUNTRIES

World Ballroom A at the Centara Grand & Bangkok Convention Centre at Central World. Thursday
November 29 13:00-14:30 (1.5hrs)

Host organization: The Scaling Up Nutrition (SUN) Movement
Contact people: Edwyn Shiell (edwyn.shiell@scalingupnutrition.org); Alexander Came
(alexander.came@scalingupnutrition.org); Sergio Teixeira (Sergio.teixeira@scalingupnutrition.org)

CONTEXT

The 2018 Scaling Up Nutrition (SUN) Movement progress report, which takes a regional approach for the first time, explores key malnutrition trends while exploring the way forward towards the attainment of the Sustainable Development Goals and the World Health Assembly nutrition targets. This side event will provide insight as to how different countries, with the support of a range of stakeholders, are scaling up nutrition for lasting success – through lessons learned, opportunities and challenges. We know that by working together, we can, together, solve the malnutrition puzzle in every corner of the world by 2030.

BACKGROUND

One of the features that makes SUN unique is its focus on learning what works: learning by doing and learning from one another. In 2017-2018, there are countries who are gaining the lead and running their own race at great speed – with impact to show.

Today, the Scaling Up Nutrition (SUN) Movement unites 60 countries, three Indian States and thousands of actors from business, civil society, academia, United Nations agencies, donors, parliaments and the media in a common mission to eliminate all forms of malnutrition by 2030. SUN's ability to focus country-level action on the issue of malnutrition and its devastating effects has helped drive a 40 per cent reduction in stunted girls and boys between 2000 and 2015. Behind this impressive result, the countries and states that today form SUN, have set their pace and put wheels in motion to create an enabling environment for lasting human impact. With Afghanistan joining SUN in September 2017, the member countries are in the driver's seat, which is a great success in itself.

An essential common denominator is the existence of the enduring political ownership and commitment needed to coach great results along. In 2017-2018, 53 countries assessed where they are faring well, and which areas are in need of scaling up or course correction through the Movement's Joint-Assessment Exercise. What also stands out from this year, is the increase in momentum for common results across SUN Movement countries. 42 countries now have a national nutrition plan which is a key ingredient to ensure collective action results in better nutrition for all, and to drive progress – across the Sustainable Development Goals. However, we have a long way to run – as the world is still miles away from ensuring food security and good nutrition for everyone.

EVENT DETAILS

Welcome 13:00 -13:02 (2 mins)

Sergio Teixeira, Strategy and Policy Adviser, SUN Movement Secretariat

Opening remarks 13:02-13:07 (5 mins)

Ms. Gerda Verburg UN Assistant Secretary-General and SUN Movement Coordinator and video message from Ms. Henrietta Fore, SUN Movement Lead Group Chair and Executive Director, UNICEF

PANEL 1: Progress and Challenges across the SUN Movement 13:10-13:35 (25 mins)

--- Panel 1 Moderator calls the speakers to their seats

Moderator: *Ms. Gerda Verburg,* UN Assistant Secretary-General and SUN Movement Coordinator **Panel speakers:**

- Dr. Chandavone Phoxay, Director, National Nutrition Center, Ministry of Health of Lao People's Democratic Republic and SUN Government Focal Point
- His Excellency Nasrullah Arsalai, Director General of the Council of Ministers of Afghanistan and SUN Movement Focal Point
- Dr. Mohamed Abdi Farah, Special Adviser on Health and Nutrition, National coordinator for Scaling Up Nutrition (SUN), Office of the Prime Minister, Federal Republic of Somalia
- Ms. Maria-Bernardita Flores, Assistant Secretary of Health and Executive Director National Nutrition Council and SUN Government Focal Point

Each speaker will have 3 minutes to share a reflection of country progress in 2018, and a priority for 2019, and what is needed from supporting stakeholders to make it happen in practice.

Questions, Answers and Audience Discussion 13:35-13:45 (10 mins)

PANEL 2: Stakeholders Supporting National Progress and Innovating for Impact 13:45-14:05 (20 mins)

--- Panel 1 speakers leave the front of the room and Panel 2 speakers are called to the front by the Moderator

Moderator: *Dr. Francesco Branca*, Director Health for Nutrition and Development, World Health Organization and SUN Executive Committee member

Panel speakers:

- Ms. Madeleine Onclin, Head of Sector Nutrition, European Commission
- Mr. Ope Olanrewaju, owner Kennie-O Cold Chain Logistics Nigeria and SUN Business Network
 Pitch Competition Winner
- Ms. Jade Eugenie S, Delgado, The SUN Civil Society Network Youth Leader for Nutrition Programme

Each panellist will have 3 minutes to reflect on what their institution/network can do to strengthen country ownership and leadership for nutrition and share an innovative approach for supporting SUN member countries to scale up impact.

Questions, Answers and Audience Discussion 14:05-14:25 (10 mins)

Closing remarks and way forward 14:25-14:30 (5 mins)

Dr. Shenggen Fan, Director General, International Food Policy Research Institute and SUN Movement Lead Group member